HELP - HOW CAN THIS BE?

Okay - on T3 only and been doing well since 2012. BUT.. for the past 6 months tsh has been consistently high at 6.83 , ( range 0.27 - 4.2) FT3 is 3.8 ( range 3.1-6.8). Have a new GP who has increased the T3, bless her, but still seeing no benefit. (25mcg up to 35mcg and she is happy for me to keep going 40/50mcg until we get the tsh down.

My problem is the more I take the WORSE I feel...muscle pain/dizziness/insomnia etc.

Now something interesting has happened...the past 2 days I have taken NO meds and I feel the best I have in ages!!!!

My question is really about the tsh - how much variation happens in the short term?

I have Hashis and know that I can go up and down, but how quickly can the tsh really show what is happening?

For example have I had 3 test results that show high tsh on THAT day and then swung back to being within range as soon as I take my next dose???? Can T3 really work that quick? Previous test results have always shown a tsh under 1 and my GP has been happy.

Obviously I usually go by symptoms rather than the dreaded tsh anyway but I really don't understand what is happening at the minute. Any comments welcome.

13 Replies

oldestnewest
  • Keeponbelieving,

    TSH fluctuates throughout the day so you could easily range between TSH 1.0 and 2.0 but you wouldn't range between 6.8 and 1.0 in a day. See the graph in the link below.

    healthunlocked.com/thyroidu...

    You could experience a thyroid dump of T3 after a Hashi flare but this transient thyrotoxicosis usually happens when you are first diagnosed with Hashis and isn't likely to last more than a few months. Repeated attacks atrophy the thyroid which can't then produce sufficient hormone.

    My TSH was 107.5 4 weeks off meds and had dropped to 22 10 days after resuming 100mcg T4 + 20mcg T3. It took another 6 weeks for TSH to drop to 0.16.

  • So why do I feel better when I don't take my T3? I really do appreciate your answers Clutter they are always so helpful and well researched, and you are so kind to take the trouble to answer. But this is not the first time this has happened. A few weeks ago when staying with family I went without T3 for several days and felt great but eventually I had to go back on it and felt terrible again within a short time. I can't seem to get it right at the moment.

  • Keeponbelieving,

    Members on Levothyroxine often say they feel better when they stop taking it. Unfortunately the feel good feeling doesn't usually last beyond a week or two and most start to feel so hypo they resume Levothyroxine. They're often advised to try a different brand or to add some T3 or switch to NDT.

    I presume you are prescribed Mercury Pharma. If your GP is prepared to write a prescription on a named patient basis she could write you a script for Thybon 20mcg or Sanoffi Cynomel to see whether you feel better. They're likely to be a damn sight cheaper than the extortionate Mercury Pharma 20mcg. Alternatively, you could try Tiromel, Uni-Pharma or Grossman Cynomel which you can buy without prescription.

  • Thats interesting - will look into that. Thank you!

  • Hi - the symptoms you describe could be due to nutrient deficiencies that are stopping you using your t3 effectively. Have you any recent results for b12, folate, ferritin and vit d? Xx

  • Hi there, thanks for that. I did wonder about something like that but my latest tests were all good for those - high in range. I take Vit D weekly and other supplements that my nutritionist tests for so should be covered, but something has obviously changed so will book another appmt.

    Take care.

  • Keeponbelieving, I've experienced the same thing you mention - feeling better with no hormone at all. Even though I have no thyroid and my TSH will quickly go up to over 100.

    I've now started NDT, and I feel a big improvement over T4+T3, even when I was enormously underdosed. But don't know if the two things are connected!

  • That's good that you feel better on ndt. I am seriously considering getting a trial. Thanks for your help.

  • I take T3 only. I started struggling to take the dose I needed and had a combination of apparent over-medicated and under-medicated symptoms. I was going through a lot of stress at the time because my mother was suffering from terminal cancer and, based on symptoms, I would say I was suffering from a massive rise in my cortisol and adrenaline (epinephrine).

    I had some old test results that showed my cortisol was high (over the range) all day. I decided to try and reduce my cortisol and, based on how I feel, I seem to have been successful. Within a few weeks I was able to increase my T3 again.

    It is a problem that many people have I think. When people have too little thyroid hormone, their bodies compensate by producing extra cortisol and adrenaline. If the dose of thyroid hormones is increased the extra cortisol and adrenaline should decrease. But for some people it doesn't happen, and the result is what happened to me - a combination of over-medicated and under-medicated symptoms.

    The STTM website discusses saliva testing for cortisol levels. You can order your own testing without involving a doctor or an insurance company.

    stopthethyroidmadness.com/r...

    Note that there are links to various US testing companies on that link.

  • Sorry, I've just realised I got your post confused with another one I'd just read. I thought you lived in the US, but I now realise you live in the UK.

    Sorry about that! :P

    For info on private testing for cortisol in the UK :

    thyroiduk.org.uk/tuk/testin...

    thyroiduk.org.uk/tuk/testin...

    gdx.net/uk/product/adrenal-...

    The second link tells you how to order the adrenal saliva test and how to get your results from Thyroid UK. (Genova doesn't deal directly with the public.)

  • Thanks for your reply - how are you feeling now? I will have to look at this again, my last saliva test was low in all readings, but things change. Thanks for taking the time to answer - take care.

  • I'm feeling a lot better than I was now I seem to have reduced my cortisol. :)

    I suspect, but don't know for sure, that the same problems with tolerating adequate thyroid meds occurs when cortisol is low. It would be worth investigating and following up.

    Have you come across Paul Robinson and his Circadian T3 Method (CT3M)? He helps people who have low adrenal function and take T3 only. He has a website, a facebook page, a private group on Facebook (I think), and he's written a couple of books on the subject.

    stopthethyroidmadness.com/t...

    recoveringwitht3.com/blog/w...

    recoveringwitht3.com/

  • Glad to hear you are feeling better. Yes I have Paul's book - I think I was one of the first to come across it - he really helped me when I first went on T3. I suspect things have gone a little crazy for me because of adrenals but can't really pull it all together yet. Thanks for all your help!

You may also like...